Colorado, 2009

Hail in Colorado, July 3, 2009

July 3, 2009 · NWS PUB · 1 event in 1 county or zone

A strong thunderstorm produced hail up to the size of pennies in the vicinity of Holly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong thunderstorm produced hail up to the size of pennies in the vicinity of Holly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 3, 3:40 AM MST, 8 hours 50 minutes earlier.

Area forecast discussion, Jul 3, 3:40 AM MST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
440 AM MDT FRI JUL 3 2009

.SHORT TERM...

(TODAY AND TONIGHT)

...A POTENTIALLY ACTIVE DAY TODAY...

CURRENTLY...UPPER RIDGE WAS NEARLY CENTERED OVER TEXAS EARLY FRI
MORNING WITH A SHORTWAVE OVER UTAH...AND A VERY HEALTHY PLUME OF
MOISTURE WAS STREAMING UP ACROSS AZ AND NM AND THE 4 CORNERS INTO
COLORADO. CONVECTION CONTINUED THRU THE EARLY MORNING HOURS ACROSS
NM...AS PER LTG CHARTS AND IR SATELLITE IMAGERY. TEMPS HAVE DROPPED
INTO THE 50S TO LOWER 60S MOST AREAS AS OF 330 AM...BUT WERE STILL
HANGING ON IN THE 70S ALONG THE CO/KS BORDER. DEWPOINTS WERE IN THE
50S AND 60S AT MOST LOCATIONS THIS AM. THE SURFACE BOUNDARY LOOKED
TO BE SITUATED JUST SOUTH OF HIGHWAY 50.

TODAY AND TONIGHT...LATEST MODEL RUNS ARE IN AGREEMENT WITH THE 00Z
MODEL RUNS IN PUSHING THE SURFACE FRONT BACK TO THE NORTH THROUGH
THIS MORNING...WITH A WEST TO SOUTHWEST SFC WIND ACROSS ALL OF THE
EASTERN PLAINS BY 15Z. ASSUMING THIS IS THE CORRECT SOLUTION...THIS
WILL HELP TEMPS WARM QUICKLY THROUGH MIDDAY WHILE CONVECTION FIRES
OVER THE HIGHER TERRAIN. HOWEVER...THE FRONT IS THEN SCHEDULED TO
MAKE A RETURN...CROSSING BACK OVER MONUMENT HILL AROUND 21Z. BY 00Z
IT SAGS DOWN ACROSS EL PASO COUNTY...WITH CAPES RANGING FROM
1800-2500 J/KG AND 0-6 KM BULK SHEAR APPROACHING 40 KTS. THE FRONT
CONTINUES DROPPING SOUTH THRU THE NIGHT...REACHING THE NM BORDER BY
12Z. WHAT THIS MEANS...IS THAT THERE WILL PROBABLY BE A 4-6 HR
WINDOW BEGINNING RIGHT AROUND 3 PM WHERE THERE IS THE POTENTIAL FOR
STRONG OR EVEN SEVERE STORMS ACROSS THE E PLAINS AND DOWN ALONG THE
I25 CORRIDOR. DAMAGING WIND GUSTS...LARGE HAIL...AND DEFINITELY
PERIODS OF VERY HEAVY RAIN WILL BE ON TAP THRU LATE AFTN AND EVE
FROM THE SOUTHERN FRONT RANGE AND EAST. AS FOR THE MTS AND HIGH
VALLEYS...THE MOISTURE PLUME COMBINED WITH THE SHORTWAVE TRACKING
INTO THE STATE THIS MORNING SHOULD ALLOW FOR PLENTY OF SHOWERS AND
THUNDERSTORMS BY MID-MORNING ALONG THE CONTDVD. PERIODS OF HEAVY
RAIN WILL BE POSSIBLE THERE AS WELL...AND INCLUDED SUCH WORDING IN
THE WX GRIDS. MOORE

.LONG TERM...

(SAT-THU)

...ACTIVE WX PATTERN THIS HOLIDAY WEEKEND...GETTING HOT NEXT WEEK...

THINGS STILL APPEAR ON TRACK FOR AN ACTIVE WEEKEND CONVECTIVE-WISE
AS A SURFACE BOUNDARY WILL LIKELY BE SOUTH OF THE AREA AND REGION
WILL BE UNDER SYNOPTICALLY FORCED UPSLOPE SURFACE FLOW. FLOW ALOFT
WILL BE MODEST AND WILL BE FROM A WNW TO NW DIRECTION. DEWPTS IN THE
50S COMBINED WITH HEATING SHOLD ALLOW FOR ABOUT 1000 J/KG OF CAPE BY
AFTERNOON. LIKEWISE...I ANTICIPATE A FEW STRONG TO LOCALLY SVR
STORMS TO AFFECT THE REGION BOTH SAT AND SUNDAY AFTERNOON/EARLY
EVENING.

ATTM...SUNDAY HAS ME A BIT MORE CONCERNED AS FLOW ALOFT WILL BE A
TAD BIT STRONGER AND I ANTICPATE A WEAK DISTURBANCE IN THE FLOW TO
ACCENTUATE UPWARD VV ON THIS DAY. GIVEN PREVIOUS HISTORY OF THIS
TYPE OF PATTERN...WE MAY BE DEALING WITH SOME RATHER LARGE HAIL
POTENTIAL ON THIS DAY ALONG THE 1-25 CORRIDOR.

SCATTERED STORMS WILL OCCUR OVER THE MTNS BOTH DAYS. SOME LOCALLY
HEAVY RAINS WILL BE POSSIBLE.

WITH THE BOUNDARY SOUTH OF THE AREA...TEMPS WILL BE
SEASONABLE...WITH MAINLY 80S OVER THE PLAINS AND 60S AND 70
MTNS/VALLEYS.

MONDAY WILL BE A TRANSITION DAY AS FLOW ALOFT STARTS TO BECOME MORE
WESTERLY AND WE START TO DRY OUT A BIT...ESPECIALLY OVER THE MTNS.

MID LVL FLOW WILL TIGHTEN UP FROM THE SW BY MIDWEEK. LIKEWISE...I
EXPECT IT TO WARM UP CONSIDERABLY OVER THE CWA AS THE COMBINATION OF
DRY AIR ALOFT AND MODERATE SFC DOWNSLOPE FLOW WILL ALLOW TEMPS TO
GET INTO THE 90S AND 100S ACROSS THE PLAINS. SINCE WE HAVE BEEN
RATHER MOIST THE LAST SEVERAL WEEKS I DO NOT EXPECT ANY FIRE WX
CONCERNS...HOWEVER...WE WILL BE DRYING OUT UNDER THIS REGIME.

&&

.AVIATION...

PREDOMINANTLY VFR CONDITIONS EXPECTED FOR THE 3 TAF
SITES NEXT 24H...BUT ISOLATED TO SCATTERED CONVECTION COULD PRESENT
SLIGHT DEGRADATION IN CONDITIONS THIS AFTN AND EVE...WITH SLIGHTLY
DIFFERENT TIMING FOR KALS AS OPPOSED TO KCOS AND KPUB.
KALS...ISOLATED CONVECTION LATE MORNING THEN SCATTERED THROUGH THE
AFTN WITH OCNL MVFR CONDITIONS DUE TO PERIODS OF HEAVY RAIN AND
GUSTY WINDS...SHOULD BEGIN CLEARING AFTER 00Z. KCOS AND
KPUB...CONVECTION DEVELOPING A BIT LATER BUT COULD PERSIST THROUGH
THE NIGHT AS A FRONTAL BOUNDARY FIRST PUSHES TO THE NORTH THRU THE
MORNING...THEN DROPS BACK SOUTH AFTER 21Z. POTENTIAL SEVERE STORMS
WITH LARGE HAIL AND HIGH WINDS GUSTS POSSIBLE...BUT PERIODS OF HEAVY
RAINS AND GUSTY WINDS LIKELY AND COULD DROP VSBY BELOW 5SM AND INTO
MVFR CATEGORY 21Z-03Z FOR KCOS...23Z-04Z FOR KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

27/34
Hazardous weather outlook, Jul 3, 6:16 AM MST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
716 AM MDT FRI JUL 3 2009

COZ058>089-093>099-041330-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
716 AM MDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION...DEVELOPING BY LATE MORNING OVER THE HIGHER TERRAIN AND THEN
SPREADING IN COVERAGE THROUGH THE AFTERNOON AND EVENING. A SURFACE
FRONT IS FORECAST TO DROP DOWN ACROSS THE PALMER DIVIDE LATER THIS
AFTERNOON...THEN CONTINUE SOUTH TOWARDS THE COLORADO AND NEW MEXICO
BORDER THROUGH THE NIGHT. THIS FRONT SHOULD TRIGGER THUNDERSTORM
DEVELOPMENT...AND DUE TO THE EXPECTED TIMING OF THE FRONT
THUNDERSTORMS ACROSS EL PASO COUNTY AND THE RAMPART RANGE WILL MOST
LIKELY BE STRONG...AND POSSIBLY EVEN SEVERE LATE THIS AFTERNOON.

THE PRIMARY THREATS FROM THE STORMS OVER THE MOUNTAINS...ESPECIALLY
ALONG THE CONTINENTAL DIVIDE...WILL BE PERIODS OF HEAVY RAIN...WIND
GUSTS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

THE PRIMARY THREATS FROM THE STORMS ACROSS THE EASTERN PLAINS AND
I25 CORRIDOR...ESPECIALLY ACROSS EL PASO COUNTY AND THE RAMPART
RANGE...WILL BE PERIODS OF VERY HEAVY RAIN...WIND GUSTS UP TO 60
MPH...HAIL UP TO 1 INCH IN DIAMETER AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE
PLAINS...ESPECIALLY ALONG THE GREATER I-25 CORRIDOR...BOTH
SATURDAY AND SUNDAY. THE PRIMARY THREATS FROM THESE STORMS WILL BE
WIND GUSTS TO 70 MPH AND LARGE HAIL...POSSIBLY GOLF BALL SIZE OR
LARGER. BASED ON COMPUTER SIMULATIONS RUN FRIDAY MORNING...THE
BEST CHANCE FOR SEVERE STORMS WILL BE ON SUNDAY.

FROM MONDAY THROUGH THURSDAY...ONLY ISOLATED NON SEVERE
THUNDERSTORM ACTIVITY IS EXPECTED OVER THE REGION.

FOR THIS WEEKEND...NORTHWEST FLOW ALOFT COMBINED WITH SOUTHEAST
UNSTABLE UPSLOPE FLOW WILL PERMIT A FAVORABLE WIND SHEAR PATTERN
FOR A FEW ROTATING SUPERCELL THUNDERSTORMS. GIVEN THE NORTHWEST
FLOW ALOFT...STORMS ARE EXPECTED TO INITIATE OVER THE MOUNTAINS
AND THEN MOVE SOUTH ALONG THE I-25 CORRIDOR. THIS MEANS THE MAJOR
POPULATED AREAS ALONG THE I-25 CORRIDOR COULD BE AFFECTED BY THESE
STORMS.

THE HOLIDAY WEEKEND IS UPON US AND WE EXPECT LOTS OF CLOUD TO
GROUND LIGHTNING ACTIVITY TO OCCUR TODAY...SATURDAY AND SUNDAY.
THE NUMBER ONE WEATHER KILLER IN COLORADO IS LIGHTNING. ON
AVERAGE...3 PEOPLE ARE KILLED EACH YEAR IN COLORADO AND OVER A
DOZEN ARE SERIOUSLY INJURED. IF YOU ARE OUTSIDE AND HEAR THUNDER OR
SEE DARK CLOUDS DEVELOPING OVERHEAD...STOP WHAT YOU ARE DOING AND
SEEK SAFE SHELTER IN A SUBSTANTIAL BUILDING OR ANY HARD TOPPED
VEHICLE. DO NOT...REPEAT...DO NOT SEEK SHELTER UNDER TREES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT.

27/34

The radar

The Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Prowers

When
July 3, 12:30 PM MST to 12:35 PM MST
Where
Prowers County, 0.69 mi N of Holly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.060, -102.120

Also...winds estimated around 55 MPH with this thunderstorm...causing 3 inch diameter limbs to be broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189501.